BuSpar (buspirone) is used to control anxiety in adults, young adults, and teenagers. BuSpar can be prescribed for short or long term use, and is also sometimes used to help treat the symptoms of premenstrual syndrome (PMS).
BuSpar comes in tablet form and is usually taken two or three times per day. BuSpar should be taken exactly as prescribed for best results. It may take a few weeks before the full effect of this medication is felt.
Important Information Before Use
You should talk to your doctor before you take BuSpar if you have or have ever had kidney disease or liver disease. Also discuss any history of drug or alcohol dependencies with your doctor before starting this medication.
BuSpar may interact with other medications or supplements, including antihistamines, anticonvulsants, antidepressants, MOAIs, sleeping pills, tranquilizers and more. If you are taking any other prescription drugs or supplements, you should check with your doctor or pharmacist before taking this drug.
Important Information During Use
- Let your doctor know right away if you are pregnant or become pregnant while taking BuSpar; this medication is not recommended for use during pregnancy.
- BuSpar can make you extremely drowsy; using alcohol with BuSpar can worsen this side effect.
- Tell your doctor, dentist, or surgeon that you are taking BuSpar before you have any type of surgery, including dental surgery.
- It is possible to take too much BuSpar; you should take this medication as prescribed by your doctor. Symptoms of BuSpar overdose include extreme drowsiness, stomach upset, nausea, and vomiting.
- Avoid consuming large quantities of grapefruit or grapefruit juice when taking BuSpar; grapefruit can reduce the effectiveness of this medication.
If you experience serious or severe side effects from BuSpar, you should call your doctor. Serious side effects may include:
- Irregular or fast heartbeat
- Hives, itching or skin rash
- Blurry vision
- Odd head or neck movements
Less serious side effects may include:
- Drowsiness, tiredness, or weakness
- Dry mouth
- Restlessness or nervousness
- Nausea, vomiting, upset stomach, stomach pain, constipation, or diarrhea
- Sleep difficulties
- Dizziness or lightheadedness
BuSpar can be discontinued with or without tapering, and there are no significant withdrawal symptoms.
- Buspar (buspirone). (2013, January). Retrieved from http://www.nami.org/Content/ContentGroups/Helpline1/BuSpar_%28buspirone%29.htm
- Monson, K. (2013, June 6). BuSpar overdose. Retrieved from http://anxiety.emedtv.com/buspar/buspar-overdose.html
Last Update: 12-19-2014